Toggle Main Menu Toggle Search

Open Access padlockePrints

Large scale dynamos with ambipolar diffusion nonlinearity

Lookup NU author(s): Professor Axel Brandenburg, Kumanan Subramaniam


Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


It is shown that ambipolar diffusion as a useful model for nonlinearity leads to similar behaviour of large scale turbulent dynamos as full MHD. This is demonstrated using both direct simulations in a periodic box and a closure model for the magnetic correlation functions applicable to infinite space. Large scale fields develop via a nonlocal inverse cascade as described by the ct-effect. However, magnetic helicity can only change on a resistive timescale, so the time it takes to organize the field into large scales increases with magnetic Reynolds number.

Publication metadata

Author(s): Brandenburg A, Subramanian K

Publication type: Letter

Publication status: Published

Journal: Astronomy and Astrophysics

Year: 2000

Volume: 361

Issue: 2

Pages: L33-L36

ISSN (print):

ISSN (electronic):